Alert archive / North Carolina / Special Weather Statements in 2017
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Jan 7, 2017, 2:21 AM EST for 5 counties in North Carolina. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 7, 2017, 2:21 AM EST (07:21 UTC)
- Expired
- Jan 7, 2017, 3:45 AM EST
- In force
- 84 min
- Issued by
- NWS Raleigh, NC
Counties Alamance County, NC, Davidson County, NC, Forsyth County, NC, Guilford County, NC, Person County, NC
The radar
The Roanoke radar (KFCX), 118 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.4 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 614 m above ground
- 0-6 km bulk shear
- 105 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 523 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
821
WWUS82 KRAH 070721
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
221 AM EST SAT JAN 7 2017
NCZ007-021>024-038-039-070845-
Alamance NC-Person NC-Orange NC-Randolph NC-Davidson NC-Guilford NC-
Forsyth NC-
221 AM EST SAT JAN 7 2017
...Moderate to heavy snow over the Triad Region...
Moderate to heavy snow continues to fall over all of Davidson...
Guilford... Forsyth... northwestern Randolph... Alamance... northern
Orange... and Person Counties as of 213 am. Storm totals have
already reached 5 inches in High Point and Elon... 4.5 inches at
Roxboro and Thomasville... and 4 inches at Kernersville and Winston-
Salem. Amounts from Asheboro eastward were much less... cut down by
sleet thus far. The snow and sleet line extended from central
Randolph county northeast through southeastern Alamance and central
Orange Counties. This line will move east and all areas will have
snow by 400 AM. Hourly snowfall rates of 1 to 1.5 inches will occur
through 500 am. Travel is not recommended as temperatures fall
through the 20s.
LAT...LON 3645 7880 3591 7947 3555 8021 3558 8021
3568 8033 3572 8033 3572 8039 3584 8041
3586 8038 3589 8041 3589 8037 3593 8037
3603 8044 3625 8045 3624 7915 3654 7914
3654 7880
TIME...MOT...LOC 0713Z 240DEG 48KT 3611 8021
$$
BadgettWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jan 7, 1:02 AM EST, 1 hour 19 minutes earlier.
Area forecast discussion, Jan 7, 1:02 AM EST, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 102 AM EST Sat Jan 7 2017 .SYNOPSIS... A low pressure system will track northeast up the Atlantic coast this morning in advance of an upper level disturbance approaching from the west. Strong high pressure will build overhead Sunday and Sunday night. && .NEAR TERM /THROUGH TODAY/... As of 1100 PM Friday... A somewhat atypical winter weather event --but what is nonetheless expected to be a significant one for a large part of central NC-- is beginning to unfold. WV imagery indicates the flow aloft continues to back over the Southeastern U.S., downstream of a potent nrn stream shortwave trough now pivoting across the ArkLaTex, and a more subtle lead wave over the Deep South. These waves will move E into the TN Valley and Srn Appalachians, respectively, by 12Z Sat. A surface low over the NE GOM has strengthened slightly to around 1009 mb as it nears the Big Bend of FL; and this low will further consolidate as it tracks NEwd along a srn stream frontal zone, to just offshore the NC coast by 12Z Sat. To the N, the backdoor segment of an arctic front --which roughly corresponds to the wet bulb freezing line-- has settled into the nrn Coastal Plain and NErn Piedmont, and intersects the SW to NE-oriented arctic frontal segment extending across the NC Wrn Piedmont SWwd to just west of the aforementioned GOM surface low. The presence and location of the arctic front, and associated strengthening wedge over VA and nrn NC and non-miller A pattern of cyclogenesis characteristics, has 1) already delayed the transition from rain over all but the NWrn third of the CWA and 2) introduces a greater probability of icing --mostly sleet, but with around a tenth to quarter inch of freezing rain from near Lillington to Smithfield to Rocky Mount and Goldsboro. As this front continues to collapse SEwd into the frontal zone and primary cyclone tracking up the Southeast U.S. coast, frontogenetical forcing will increase (lift), and cooling low levels from both advection and melting (heavy precipitation rates) will cause the rain/sleet/snow line to likewise collapse, into the Coastal Plain and Sandhills by 12Z. The main change from the previous forecast has been to slightly reduce snow/frozen totals roughly south of a line from Rockingham to Garner to Rocky Mount, where boundary layer (wet bulb) temperatures have and will continue to favor a longer duration tonight of mostly rain, mixed at times with sleet, and also where periods of sleet late tonight sleet will cut into frozen/snow totals even as the boundary layers cools to and below freezing. In what is expected to be the all or mostly snow area over the Nrn Piedmont, where the 00Z GSO RAOB sampled an extremely favorable snow profile, currently advertised "Most Likely" snow totals may be conservative given the wetter trend in recent NAM and RAP runs. The recent wetter solutions may indeed be on to something, given the aforementioned favorably juxtaposed QG and mesoscale forcing for ascent. An approximately 00Z sounding from the NCSU sounding club sampled an approximately 2 C warm nose at 800 mb; and both the recent NAM and RAP/HRRR runs suggest this warm nose may oscillate about Wake Co. through much of the night. This data suggest an even sharper gradient in frozen totals is likely to be directly over the Triangle, with just a few inches over srn Wake Co. and perhaps close to a foot (or more) across Durham and Granville Co. && .SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/... As of 110 PM Friday... A very cold air mass will settle over the region Saturday night. Where snowpack is deepest, expect daytime highs 30-32F. Overnight temperatures 5 to 15 above zero both nights with minimum cloud cover and light winds. Isolated spots Sunday night may bottom out around zero or slightly below where the deepest snow cover remains. Black ice will be likely Saturday night and Sunday night on many roads. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 135 PM Friday... With a strong 1043mb high centered directly overhead Monday, we will see ample sunshine under strong subsidence, but return flow and warm advection holds off until Tuesday, so highs will reach the lower 30s Monday and finally the lower 40s on Tuesday. Monday night lows will moderate a little but still be in the teens. It appears the airmass will recover enough to remove any chances of wintry precip Wednesday morning when the next round of precip will start to arrive. A southern stream shortwave will lift across the interior US early next week bringing a chance of showers to the region Wednesday and Wednesday night. A ridge will build across the Southeast Thursday and Friday as a trough digs in the central United States. This will result in temperatures into the 60s Thursday and Friday with dry conditions. && .AVIATION /06Z SATURDAY THROUGH WEDNESDAY/... As of 1255 AM Saturday... Precipitation has really increased since 03Z, with snow setting in at INT/GSO, a mix if rain, snow and sleet at RDU/RWI, and a steady rain at FAY. There is a lot of uncertainty in what the predominate type of precip will be at RDU and RWI, but IFR and LIFR conditions should be predominate overnight. We expect all snow at INT and GSO, with periods of heavier snow and LIFR possible between 06Z and 12Z, then ending by 15Z At RDU, precip will be a mix of snow and sleet for a large portion of the time, changing to all snow by 12Z and essentially ending by around 17Z. At RWI, Sleet may be more predominate overnight, mixing with freezing rain and then changing to snow around 12Z. precip will last longest at RWI, ending around 18Z FAY is more likely to see all rain until around 09Z, when temps may become cold enough for sleet and freezing rain through about 14Z. Once precip ends this morning, conditions will improve to VFR from west to during the late afternoon,w with a 5-10kt northwest wind tonight. Outlook: Arctic high pressure will settle in behind the exiting winter storms, providing us with VFR conditions Sunday through Tuesday. && .CLIMATE... Upcoming record daily minimum temperatures... Greensboro (KGSO) January 6...5 set in 1924 January 7...5 set in 2014 January 8...6 set in 2015 January 9...2 set in 1970 Raleigh/Durham (KRDU) January 6...7 set in 1924 January 7...9 set in 2014 January 8...7 set in 1970 January 9...0 set in 1970 Fayetteville (KFAY) January 6... 8 set in 1924 January 7...12 set in 2014 January 8...13 set in 2015 January 9... 9 set in 1970 Upcoming record daily snowfall... Greensboro (KGSO) January 6...6.0 inches set in 1996 January 7...8.6 inches set in 1988 Raleigh/Durham (KRDU) January 6...2.7 inches set in 1996 January 7...7.1 inches set in 1988 && .RAH WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 7 PM EST this evening for NCZ007>011-021>028-038>043-073>078-083-084. Winter Weather Advisory until 7 PM EST this evening for NCZ085- 086-088-089. && SYNOPSIS...SMITH NEAR TERM...MWS SHORT TERM...WSS/KCP LONG TERM...SMITH AVIATION...SMITH CLIMATE...
Hazardous weather outlook, Jan 6, 2:32 PM EST, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 232 PM EST FRI JAN 6 2017 NCZ007>011-021>028-038>043-073>078-083-084-071945- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND- 232 PM EST FRI JAN 6 2017 ...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ACCUMULATIONS OF SNOW...SLEET... AND ICE TONIGHT AND SATURDAY. NCZ085-086-088-089-071945- SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 232 PM EST FRI JAN 6 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ACCUMULATIONS OF SNOW...SLEET... AND ICE TONIGHT AND SATURDAY.
In the hours before
Local storm report, Jan 7, 2:02 AM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
202 AM EST SAT JAN 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM SNOW GREENSBORO 36.08N 79.83W
01/07/2017 M3.6 INCH GUILFORD NC PUBLIC
MEASURED AT I-40 AND WENOVER
&&
EVENT NUMBER RAH1700029
BLAESLocal storm report, Jan 7, 2:04 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
204 AM EST SAT JAN 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM SNOW 5 W HIGH POINT 35.98N 80.09W
01/07/2017 M4.5 INCH DAVIDSON NC TRAINED SPOTTER
REPORT FROM LEDFORD
&&
EVENT NUMBER RAH1700030
BLAESLocal storm report, Jan 7, 2:05 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
205 AM EST SAT JAN 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM SNOW ELON COLLEGE 36.09N 79.51W
01/07/2017 M5.0 INCH ALAMANCE NC TRAINED SPOTTER
MODERATE SNOW
&&
EVENT NUMBER RAH1700031
BLAESLocal storm report, Jan 7, 2:06 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
206 AM EST SAT JAN 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM SLEET SEAGROVE 35.54N 79.78W
01/07/2017 M0.8 INCH RANDOLPH NC TRAINED SPOTTER
MODERATE SLEET. MEAUSRED 0.75 INCHES OF SLEET AND SNOW.
&&
EVENT NUMBER RAH1700032
BLAESLocal storm report, Jan 7, 2:09 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
209 AM EST SAT JAN 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM SNOW 8 N ROXBORO 36.52N 78.98W
01/07/2017 M4.5 INCH PERSON NC TRAINED SPOTTER
4.5 INCHES OF SNOW AT TRIPLE SPRINGS
&&
EVENT NUMBER RAH1700033
BLAESSpecial weather statement, Jan 7, 2:21 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
221 AM EST SAT JAN 7 2017
NCZ007-021>024-038-039-070845-
Alamance NC-Person NC-Orange NC-Randolph NC-Davidson NC-Guilford NC-
Forsyth NC-
221 AM EST SAT JAN 7 2017
...Moderate to heavy snow over the Triad Region...
Moderate to heavy snow continues to fall over all of Davidson...
Guilford... Forsyth... northwestern Randolph... Alamance... northern
Orange... and Person Counties as of 213 am. Storm totals have
already reached 5 inches in High Point and Elon... 4.5 inches at
Roxboro and Thomasville... and 4 inches at Kernersville and Winston-
Salem. Amounts from Asheboro eastward were much less... cut down by
sleet thus far. The snow and sleet line extended from central
Randolph county northeast through southeastern Alamance and central
Orange Counties. This line will move east and all areas will have
snow by 400 AM. Hourly snowfall rates of 1 to 1.5 inches will occur
through 500 am. Travel is not recommended as temperatures fall
through the 20s.
LAT...LON 3645 7880 3591 7947 3555 8021 3558 8021
3568 8033 3572 8033 3572 8039 3584 8041
3586 8038 3589 8041 3589 8037 3593 8037
3603 8044 3625 8045 3624 7915 3654 7914
3654 7880
TIME...MOT...LOC 0713Z 240DEG 48KT 3611 8021
BadgettThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 2:35 AM EST | Special Weather Statement | RAH | Chatham, Durham, Franklin, Halifax, Lee, Montgomery and 5 more | 85 min |
| Jan 7, 3:17 PM EST | Winter Weather Advisory | RAH | Alamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more | 69 hr |
Nearby
Special Weather Statements in North Carolina, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.